Florida, 2011Lightning Strikes in Florida, August 15 to 16, 2011
August 15 to 16, 2011 · NWS MFL · 3 events in 1 county or zone
Deep westerly flow, high moisture and instability focused numerous afternoon thunderstorms over the eastern part of South Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep westerly flow, high moisture and instability focused numerous afternoon thunderstorms over the eastern part of South Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 15, 12:32 PM EST, 13 minutes earlier.
Area forecast discussion, Aug 15, 12:32 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
132 PM EDT MON AUG 15 2011
.DISCUSSION...
A BROAD UPPER TROUGH OVER THE E U.S. AND ADJACENT ATLC...WITH A
LOW LEVEL SUBTROPICAL RIDGE AXIS EXTENDING FROM THE ATLC W OVER THE
FLA STRAITS INTO THE GULF...WILL REMAIN IN PLACE TONIGHT THROUGH
TUE. A WEAK COLD FRONT OVER THE SE U.S. MAY MOVE INTO N FLA...STALL
AND DISSIPATE WITH NO EFFECT TO S FLA. THE UPPER TROUGH BEGINS TO
LIFT NORTHWARD WED WITH THE LOW LEVEL RIDGE NUDGING NORTHWARD AS
WELL. 'TIL THEN...A DEEP SW-W WIND FLOW WILL BE IN PLACE THROUGH TUE
NIGHT BUT THEN THE WIND FLOW BEGINS TO BACK WED...BECOMING MORE
SOUTHERLY. COMBINED WITH DEEP LAYER MOISTURE...DIURNAL HEATING AND
SEA BREEZE LOW LEVEL CONVERGENCE...DAILY SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED...DEVELOPING AND SPREADING E TODAY AND TUESDAY
...THEN NORTHWARD WEDNESDAY MAINLY TOWARD THE LAKE REGION. NOCTURNAL
WIDELY SCATTERED SHOWERS/THUNDERSTORMS MAY OCCUR ALONG THE GULF
COAST AND ATLC WATERS E OF THE MAINLAND TONIGHT AND TUE NIGHT.
.EXTENDED...THURSDAY THROUGH SUNDAY...LONG RANGE MODELS REMAIN IN
FAIRLY GOOD AGREEMENT. LOW-LEVEL WIND FLOW CONTINUES TO BACK AND
DEEPEN AS THE SUBTROPICAL RIDGE MOVES N WITH A BIT DRIER AIR MOVING
OVER THE S FLA AREA. UPPER FLOW BECOMES SOUTHEASTERLY THU TO
EASTERLY EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL MOVE
WESTWARD TOWARD THE GULF THURSDAY ON WITH NOCTURNAL ACTIVITY OVER
THE ATLC AND IMMEDIATE E COAST AND THE OUTER GULF WATERS.
EARLY TRACK GUIDANCE OF THE TROPICAL WAVE APPROACHING THE LEEWARD
ISLANDS WILL MOVE THROUGH THE CARIB...S OF THE AREA...POSSIBLY
INCREASING THE WINDS SOMEWHAT AS THE PRES GRADIENT INCREASES SOME.
WE'LL SEE.
&&
.MARINE...
SW WINDS LESS THAN 15 KTS WILL SHIFT TO THE E HIGH PRES BUILDS BACK
OVER THE AREA THU AND INTO THE WEEKEND. SEAS WILL BE LESS THAN 3
FEET THROUGH THE PERIOD.
&&
.FIRE WEATHER...RH VALUES REMAIN WELL ABOVE CRITICAL LEVELS.
DISPERSION WILL VARY AS WINDS BECOME LIGHT WITH THE HIGH PRES
MOVING NORTHWARD...GENERALLY HOVERING AROUND GENERALLY POOR TO THE
LOWER VALUES OF GENERALLY GOOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 77 92 77 90 / 30 50 20 40
FORT LAUDERDALE 79 91 79 90 / 30 50 20 40
MIAMI 78 92 79 91 / 30 50 20 40
NAPLES 78 90 76 91 / 20 30 20 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE...15/JR
AVIATION/FIRE WEATHER/RADAR...14/MJB
Hazardous weather outlook, Aug 15, 2:51 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
351 AM EDT MON AUG 15 2011
FLZ063-066>075-168-172>174-152300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
351 AM EDT MON AUG 15 2011
...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
OVER INTERIOR SECTIONS THIS AFTERNOON AND MOVE TO THE EAST OR NORTHEAST
AT 5 TO 10 MPH. THE PRIMARY THREAT FROM THE STRONGEST STORMS WILL
BE FREQUENT LIGHTNING STRIKES, BRIEF TORRENTIAL RAINFALL AND
STRONG GUSTY WINDS.
WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OF 45 TO 55 MPH.
FLOODING: SLOW STORM MOTION COMBINED WITH LOCALLY HEAVY RAINFALL
MAY RESULT IN SOME MINOR STREET AND LOW LYING FLOODING THIS
AFTERNOON AND EARLY EVENING.
TEMPERATURES: WARM TO HOT AFTERNOON TEMPERATURES ALONG WITH HIGH
HUMIDITY WILL RESULT IN HEAT INDEX VALUES OF 104 TO 107 ACROSS MUCH
OF THE INTERIOR WITH READINGS OF 100 TO 105 ELSEWHERE.
RIP CURRENTS: A WEST WIND OF 5 TO 10 MPH ALONG COASTAL COLLIER
COUNTY WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS AT THE BEACHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE FORECAST EVERY DAY THROUGH THE
PERIOD ESPECIALLY INTERIOR AND EAST COAST AREAS.
HEAVY RAINFALL, GUSTY WINDS, AND FREQUENT LIGHTNING STRIKES
ARE EXPECTED TO BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS AND FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Aug 15, 12:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
110 PM EDT MON AUG 15 2011
FLZ071>074-173-151815-
COASTAL MIAMI DADE COUNTY FL INLAND BROWARD COUNTY FL INLAND
MIAMI-DADE COUNTY FL METRO BROWARD COUNTY FL METROPOLITAN MIAMI DADE
FL
110 PM EDT MON AUG 15 2011
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTH CENTRAL BROWARD COUNTY
NORTHEASTERN MIAMI-DADE COUNTY
* UNTIL 215 PM EDT
* AT 106 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENNSUCO
TO 3 MILES NORTHWEST OF SWEETWATER TO 3 MILES SOUTHWEST OF
INTERSECTION KROME AND KENDALL DRIVE...AND MOVING EAST AT 10 MPH.
* THE LINE OF STORMS WILL AFFECT...
INTERSECTION KROME AND KENDALL DRIVE...
PENNSUCO...
DORAL...
HIALEAH GARDENS...
MIAMI LAKES...
HIALEAH...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2584 8014 2585 8015 2588 8015 2578 8018
2574 8020 2572 8024 2564 8026 2561 8030
2555 8030 2552 8033 2561 8054 2597 8043
2593 8011 2591 8010
TIME...MOT...LOC 1709Z 282DEG 9KT 2592 8039 2579 8041
2565 8051
MJBLightning, Broward
- When
- August 15, 12:45 PM EST
- Where
- Broward County, 4.07 mi NW of Davie
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 26.105, -80.283
A lawn maintenance worker was indirectly struck by lightning while working near a chain link fence at Indian Ridge Middle School in Davie. The person was taken to a local hospital in good condition.
Lightning, Broward
- When
- August 15, 2:45 PM EST
- Where
- Broward County, Deerfield Beach
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 26.320, -80.100
A crane was struck by lightning at the Dixie Flyover construction site. The current traveled down the crane and to the operator. The operator suffered first degree burns on his right arm and abdomen.
Lightning, Broward
- When
- August 16, 3:45 PM EST
- Where
- Broward County, 0.43 mi SSW of (Fxe)ft Laudrdl Exec
- Injuries
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 26.194, -80.173
An airplane mechanic was getting into a SUV at the Fort Lauderdale Executive Airport when lightning struck near by. His leg was out of the vehicle and on the ground when charge shot into his leg. He quickly exited the SUV and started screaming in pain, but was alert and was brought to a local hospital as a precaution.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, August 15 to 16, 2011$210,000 · 2 in hail · 22 events
- Wildfire in Texas, August 15, 2011$500,000 · 1 event
- Hail in Wyoming, August 15, 2011$310,000 · 1.5 in hail · 4 events
- Wildfire in Idaho, August 15 to 18, 2011$200,000 · 1 event
- Flash Flooding in North Dakota, August 15, 2011$150,000 · 3 events
- Lightning Strike in Delaware, August 15, 2011$75,000 · 1 event
- Lightning Strike in Florida, August 15, 20115 injured · 1 event
- Flood in Ohio, August 15, 2011$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, August 15, 2011$10,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Montana, August 15, 20111.75 in hail · 3 events
- Wildfire in Texas, August 15 to 18, 20113 events
- Hail and Damaging Winds in South Dakota, August 15, 201153 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340715, 340717, 340725.